Question 9

Created on Tue, 05/12/2015 - 00:44
Last updated on Tue, 01/16/2018 - 03:59
Pass rate: 51%
Highest mark: 7.75

Other SAQs in this paper

Other SAQs on this topic

With respect to the management of a 35-year-old female presenting with toxicity secondary to deliberate self-harm with paracetamol:
 
a) Outline how paracetamol causes liver dysfunction and how N-acetylcysteine (NAC) works as an antidote in this setting.
 
b) List the criteria for liver transplantation in this patient.
 
c) Outline your management of the patient in the event of clinical deterioration, pending transfer to the regional centre for liver transplantation.

[Click here to toggle visibility of the answers]

College Answer

 
a)
 Paracetamol is predominantly conjugated into glucuronate and sulphate moeities
 Small percentage is metabolized by cytochrome P450 to a toxic metabolite NAPQI, N-acetyl-p-benzoquinone imine (also known as NABQI).
 Amount of NAPQI will vary according to genetic profile.
 NAPQI is conjugated with glutathione to non-toxic moieties.
 In paracetamol toxic ingestion the phase 2 conjugation enzymes are saturated so a higher fraction is converted to the toxic metabolite.
 Conjugation of NAPQI with glutathione continues until it is depleted.
 Toxic NAPQI accumulates and causes direct damage to hepatocytes.
 NAC is a glutathione surrogate that detoxifies the toxic metabolite of paracetamol
 NAC is converted to glutathione increasing the sulphation of paracetamol which prevents formation of the toxic metabolite blunting the localised inflammatory response in the liver.
 
b)
 Arterial pH < 7.3 or lactate > 3.0 mmol/L after adequate resuscitation
OR
 If all 3 of the following occur within a 24 hour period
 Creatinine > 300 μmol/L
 PT >100 seconds (INR > 6.5)
 Grade 3 – 4 encephalopathy

c)
 General supportive care with specific liver supportive therapy
 Continue NAC
 Ventilate as required
 Normocarbia
 Support the circulation
 Fluids cautiously to avoid worsening cerebral oedema
 Catecholamines / vasopressors
 Early CRRT for renal failure
 Control of acidaemia
 Control of fluid balance
 Avoid fever
 Commence nutrition involving liver specific feeds with low amino acids
 Lactulose 30 mL mg tds with other aperients
 Thiamine loading large dose 300 mg iv tds
 Regular vitamin K 10 mg iv daily
 Avoid FFP unless requiring coverage for invasive procedures
 Surveillance for infection and early antibiotic therapy if required
 Stress-ulcer and DVT prophylaxis
 Avoid hypoglycaemia
 Control ICP
 
Examiners' comments: Candidates who did not pass gave sparse answers without sufficient detail, e.g. answer to part (b) was given as "King's College criteria" without further explanation.

Discussion

a)

Mechanism of paracetamol toxicity is discussed elsewhere. Special attention is also given to the mitochondrial toxicity of paracetamol, which gives rise to lactic acidosis. In brif:

  • Most paracetamol is metabolised by glucouronidation and sulfation
  • Some (~5%) is metabolised by CYP2E1
  • In the course of this, superoxide and NAPQI are generated
  • In the presence of ample glutathione, NAPQI is rapidly detoxified by conjugation
  • In the presence of massive overdose, glutathione is rapidly depleted
  • As NAPQI levels increase, it binds covalently to numerous proteins, causing toxicity
  • Of particular interest is the uncoupling of oxidative phosphorylation, which results in a failure of ATP synthesis, lactic acidosis, and the release of ionised calcium from mitochondrial stores
  • The consequence of this is hepatocellular apoptosis and necrosis.
  • NAC is converted to glutathione, replenishing the reserves.
  • Cysteine, the midproduct of metabolism, also supplies ample sulfate for the sulfation of paracetamol (so less of it goes down the toxic MEOS pathway).
  • There are also theoretical antioxidant benefits

b)

The examiners complained that the trainees merely mentioned the King's College criteria by name. The model answer lists the actual criteria, implying that the trainees are expected to memorise them.  The whole issue of prognostication in acute liver failure is discussed elsewhere, and the abovementioned criteria are only one of the possible ways of prognosticating - presumably, somebody who mentioned the MELD criteria would have also received a few marks.

King's College (O'Grady) Criteria - for paracetamol overdose

  • pH of 7.3 on ABG, following fluid resuscitation, more than 24 hours post ingestion
  • OR
    • PT over 100 seconds (INR 6.5)
    • Creatinine over 300mmol/L
    • Grade 3-4 encephalopathy
    • All of these must be present within a 24 hour timeframe

King's College (O'Grady) Criteria - for NON-paracetamol acute liver failure

  • pH of 7.3 on ABG, following fluid resuscitation
  • OR
    • PT over 100 seconds (INR 6.5)
  • Alternatively,
    • Encephalopathy AND
      • Age over 10, or over 40
      • Bilirubin over 300 mmol/L
      • More than 7 days separate onset of jaundice from onset of encephalopathy
      • Aetiology is seronegative hepatitis, or a drug-induced hepatitis

c)

Management plans should include the following points: 

  1.  Intubate the patient for airway protection, as they will be obtunded (and to control the CO2). The patient with fulminant liver failure is very likely to require intubation at some stage.
  2. Hyperventilation to low-normal PaCO2 (35 mmHg) is a part of HHHH therapy, and is mainly directed to prevent the cerebral vasodilation and intracranial hypertension which is associated with acute liver failure.
  3. Vasopressor support: Maintain haemodynamic stability using noradrenaline preferentially. These patients will vasodilate extensively. It will be important to avoid fluid overload because that tends to impair hepatic venous outflow.
  4. Sedation with short-acting drugs. Use propofol instead of benzodiazepines, and avoid long-acting opiates.
    Consider an ICP monitor. This offers you a means of monitoring the development of massive and undetected ICP fluctuations, presumably because you will react to them with more HHHH therapy. It is surprisingly safe - Rajajee et al (2017) trialled a protocol where all their acute liver patients got an ICP monitor and found that only one of the 24 had an intracranial haemorrhage (which was apparently asymptomatic and had "an excellent outcome"). All patients were given some Factor VIIa no more than 1hr prior to the procedure, and they all used delicate little intraparenchymal monitors rather than EVDs.
    Management of raised ICP for these patients does not differ significantly from what you'd normally do for stroke or TBI. If the ICP is uncontrollable by normal means, various extreme authors have suggested various extreme measures. Ringe et al (1988) found that the dying liver was causing more harm than good, and removed it entirely ("we considered it a potential advantage to tolerate a prolonged anhepatic period before implantation of a functioning allograft than to leave the necrotic liver in situ")
  5. Hypothermia to a temperature of 32-33° - 
    Hypernatremia (to control ICP, with hypertonic saline) to achieve a sodium of 145-155 mmol/L
    Replace phosphate: hypophosphataemia tends to develop in the recovery phase, as hepatocytes reproduce vigorously. As a major intracellular anion, phosphate will be sucked up into the rapidly growing cells. Also you need it to make use of all that glucose you are infusing. In summary, give phosphate.
  6. Haemodiafiltration - continuously - to remove ammonia. This prevents acute cerebral oedema. In hyperacute liver failure cerebral oedema may actually develop before hepatic encephalopathy or other major complications of liver failure. Don't use citrate.
    Fluid resuscitation with crystalloid - keeping in mind that fluid overload is undesirable. EASL guidelines (2017) recommend something buffered with acetate.
  7. Give 10-50% dextrose as infusion. Anticipate hypoglycaemia and increased resting energy expenditure. Caloric requirements are  increased by 18 to 30% compared with normal controls (Schneeweiss, 1992) and there does not seem to be any special increase the the metabolism of any specific macronutrient group. The authors of that 1992 study estimated that normal hepatic glucose release  rate is about 8μmol/kg/min, and so one should aim to duplicate this with exogenous glucose in the anhepatic patient. That ends up being about 6-7g/hr of dextrose for a 70kg patient, or approximately 125-150ml/hr of 5% dextrose.
    Give enteral lactulose for management of hepatic encephalopathy. 
    Ensure PPIs are administered. Don't give them any excuse to have a GI bleed.
    Drain the tense ascites. It behaves like a gravid uterus, from a haemodynamic standpoint. If there is tense ascites, draining it could potentially improve venous return and haemodynamics.
  8. Anticipate coagulopathy. Administer Vitamin K empirically, however little that is expected to have. Apparently the correct dose is 10mg. Pereira et al (2005) gave this dose to their patients and found that 27% had some sort of subclinical Vitamin K deficiency. Hard to say whether this had any positive effect on their INRs, let alone survival
    Consider blood products, but view complete correction as unobtainable.
    Remember: in spite of apparent "numerical" coagulopathy, a hypercoagulable state develops.
  9. Vigilant surveillance for sepsis: they are prone to it, and it makes the encephalopathy worse. The EASL guidelines (2017) recommend daily surveillance cultures.

References